Jump to content
  • Sign Up

Archived

This topic is now archived and is closed to further replies.

Di_gfree

Dosing Thyroid Medication

Recommended Posts

I know when I need an increase because my muscles start twitching and spasming non-stop day and night and my face/lips get numb. I up my dose and within a few days those symptoms disappear. There are also other more subtle signs I need an increase like: Hair starts falling out, eyebrows get thinner, tired, heart palps, anxiety and depression.

<_<

My thyroid was removed 2.5 years ago.

Do not eat for 2 hours before taking thyroid meds or an hour after. They are very fragile and food will cause you not to get the full dose that you have taken. I have found that several of my friends were never told this.

Try taking Calcuim Ditrate+ d on a daily basis. When my muscles twitch I need more Calcium Citrate+d.

The twitching can also lead to a hart attack. I always carry some Calicium citrate with me, Often when Hiking or doing hard physical work I need it. My parathyriod does not work very good due the the thyroid problems. and that is the part of your body that uses the calcium. I also keep tums in the car incase the twitching starts.

A blood test is really the only way to know what you need to take. You can do damage to your self but taking to much.

Dosages are increased slowly so your body does not go into shock.

Share this post


Link to post
Share on other sites
A blood test is really the only way to know what you need to take.

This just isnt true. My doctor doses by "how the patient feels" the way it was done for years before "sophisticated" lab work was discovered. That fact is that people who can find a traditional thyroid doctor feel better and their hypothyroid symptoms go away. My Mom had her thyroid removed and was dosed by "labs for 2 years and she felt TERRIBLE. Now she is with a doctor who Rx Armour and goes by "symptoms". Her symptoms are now gone working with a doctor who actually understands thryoid.

Same for my sister, Rx by "labs" only for 7 years. She stayed fat, depressed, half-bald, unable to walk around the block and consitpated......all the while her doctor said...."There is nothing wrong with you. Your labs are perfect. You should feel great." Now she is on Synthroid and some additional Armour. A LOT MORE than she was taking before with those "perfect labs" and she feels great. She has lost 22 pounds, no more depression, her hair is growing back and she jogs 2 miles a day or more. This is only 3 months after adding the Armour. She says she is a "new person".

The labs are bunk!!

My doctor gave me an Rx that was high to allow me to dose myself as needed. She gave me a year's prescription. Not even testing labs after 6 weeks before an increase. She said there is no need for that. Just wastes the patients time and pads the doctor's wallets. She wants to see me in a year after my last visit. To call if ANY issues come up and she will talk with me on the phone or I can come in. You SHOULD work with a doctor and make the increases small. I am funny about hormones, so I only increase by an 1/8 grain at a time. This way I never "go overboard". She and I talked for a good hour and she is confident that I understand what too much thyroid feels like. And I do as I was hyper with PP Thyroiditis after my daughter was born. My thyroid dumped it's stored hormones over a 2 week period. You NEVER forget what that feels like.

No one should just get thyroid and take it at will, increasing indescriminantly, without knowledge of how the thyroid works and what is required. You should also have your parathyroid, adrenals, ferritin and B12 checked before starting thyroid. (I did all of those first.)

The twitching can also lead to a hart attack.

The body can twitch for MANY reasons and MOST are benign. A simple Google will tell you this. Please, if anyone out there has twitching muscles, to not panic and think you are going to have a heart attack. I have an uncle who has twitched his whole life since he was a kid. He is now 65. The best that the doctors have come up for him is Benign fasciculation syndrome. His heart is just fine.

For me, calcium and magnesium are not the answer. Generally magnesium will calm the nerves more so than calcium. For me it is a DIRECT indication that I need MORE thyroid hormone.

Share this post


Link to post
Share on other sites

I must have just had a different reaction. I see an endocrinologist. After my surgery I did not have any thyroid meds for a month. ( the surgon said that if there was cancer they could not treat it until i was of the thyroid meds. the thyroid dr was on vacation) My TSH was 80 with 0 being the goal. I was in so much pain and all I could do was sit and watch the wall. My hands and arms were all twisted up and I could barely walk. Thank God I have thick hair. because what was left covered what had fallen out.

But I had no twitching. When I started getting better and more active I asked the dr about the twitching that would start after a work out. He said I was not taking enough Calcium Citrate with D ( 1500 a day) He then put his pen down, looked me in the eye and spoke very clear and slow ( he is from South America) and said if you do not take the calcium you will have a hart attack. You must take this and not play with it.

I do feel weak when I have the twitching and tried to get him to up my meds. He was right though.( for me)

Yes there are lots of other reasons for twitching. It just panics me when I hear so many people with low thyroid not taking Calcium Citrate +d . He put me on it when I first came to his office. but My last endocrinologist did not have me on it. Nor did he tell me to wait an hour after I took my thyroid meds, in the morning, to eat. I had to fire him after he fought with me saying that my goiter did not hurt. ( goiters do not hurt, but fibroids in it do)

I take Levoxyl I was taking 150 but after going gluten free and losing some weight I am now down to 137 on week days and 150 on Friday and Saturday. As a person in 12 step recovery I am not the one to ask if i need to take more of a drug because my tenancy it to always say yes. For me leaving it up to the doctors yields better results. The blood tests have always been right on for me. but then He takes lots of other checks to make sure things are in line.

He did miss the gluten thing though he thought my prediabetics was making me tired. I will have to educate him a bit.

lol He was suprized at my weight loss. For two years I have been telling him what I eat has nothing to do with what I weigh.

one more mile

Share this post


Link to post
Share on other sites

Yes, we all have VERY DIFFERENT experiences. I will not even go into the 2 endocrinologists that I have seen. I got into trouble in these boards once by explaining my experience with them. I would rather have a veterinarian treat me than either one of those experts in Tampa. :angry:

I do take calcium. I also know that calcium has to be carefully balanced with not only Vitamin D, but Magnesium, phosphorus and boron.

If your doctor just told you to take Calcium + D without balancing with magnesium, he has done you a health disservice. Calcium must be balanced with magnesium, and many people take too much calcium, when they are really deficient in magnesium. Americans eat plenty of calcium, but the reason so many end up deficient or with osteoperosis is because they do not take magnesium with it via supplement or in foods (tons of green leafy veggies).

Endocrinologists know a lot about a little. You may wish to consider consulting with a nutritionist or nutritional consultant. Taking all of that calcium without balance can lead to further trouble down the road (even if you feel fine now).

I earned a Phd in Holistic Nutrition to find solutions to my own health problems. Then I practiced for about 3 years consulting others. I now follow my dream.....I am a full-time artist. But I have not forgotten the basics of my studies and I continue to research as new things are introduced.

Share this post


Link to post
Share on other sites

Before taking calcium supplements, read these:

http://www.absolutelythepurest.com/other%2...agicmagnes.html

You take calcium supplements to protect your bones and prevent fractures, but a recent study suggests they might be damaging to your heart.

The study, published online Jan. 15 2008 in the British Medical Journal (BMJ), found that healthy postmenopausal women (average age 74) who took elemental calcium citrate supplements daily were significantly more likely to have a heart attack than women who didn't take calcium. The authors say the supplements raise blood calcium levels, potentially leading to calcium deposits in the arteries that can block blood flow.

http://www.herbswest.net/items/NV101.shtml

www.paho.org/English/CFNI/NyamnewsAug1-205.pdf

MAGNESIUM A magnesium deficiency is due to a nitrogen toxicity because magnesium is a scavenger of excess nitrogens (nitrates). Nitrogen toxicity may occur when the soil is deficient in calcium because the nitrogens are then released very rapidly from the food. And the treatment is magnesium. So magnesium is deficient if you are overloaded with nitrogen. A heart attack is a sign that you have a magnesium deficiency. As the nitrogen levels go up in your blood, the viscosity goes up. The blood gets thicker. When your heart can't beat the thick blood through the vessels, what is going to happen? You don't get oxygen and nutrients, and the heart then suffers as a muscle.

Share this post


Link to post
Share on other sites

×
×
  • Create New...